Hail, Okfuskee
- When
- April 19, 10:00 PM CST
- Where
- Okfuskee County, 0.47 mi NNE of Paden
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.507, -96.567
Golf ball size hail damaged homes and vehicles.
Severe thunderstorms developed over central Oklahoma during the evening of the 19th, along and ahead of a dry line that extended through north central Oklahoma through southwestern Oklahoma. These storms moved into the western portions of eastern Oklahoma during the late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed over central Oklahoma during the evening of the 19th, along and ahead of a dry line that extended through north central Oklahoma through southwestern Oklahoma. These storms moved into the western portions of eastern Oklahoma during the late evening. The air mass east of the dry line became very unstable during the afternoon. As a strong upper level disturbance approached the region from the west during the day, the lower and middle level wind fields strengthened, which resulted in strong deep-layer wind shear during the evening. The combination of instability and wind shear resulted in supercell thunderstorms, which produced hail up to grapefruit size in parts of eastern Oklahoma as they moved through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 19, 8:04 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
904 PM CDT Wed Apr 19 2023
...New SHORT TERM...
.SHORT TERM...
(The rest of tonight)
Issued at 845 PM CDT Wed Apr 19 2023
Tornadic supercell storms continue near and southeast of the OKC
Metro, while additional storms extending into north central OK
have shown general weakening trend recently. The severe weather
threat will continue generally along and west of highway 75, and
continues to be driven by mesoscale phenomenon as large scale
forcing is lacking, and cap continues to strengthen. Still, any
sustained mesocyclone will be able to utilize unstable and highly
sheared environment for at least a few more hours, with a definite
large hail threat and at least low tornado threat. Tornado Watch
remain in effect until Midnight west of US 75. The ongoing storms
should largely end after midnight, with a chance of storms
possibly arriving again across northeast OK with the arrival of
cold front.
Occasional wind gusts around 40 mph continue, and given presence
of strengthening low level jet and tight sfc gradient, the
potential will continue and may increase some during the night.
No further changes will be made to the forecast at this time.
&&
.LONG TERM...
(Tomorrow through Wednesday)
Issued at 235 PM CDT Wed Apr 19 2023
Cold front will move through most of the area Thursday, with areal
coverage expanding along the front across SE OK and NW AR during
the afternoon. Severe potential will be highest in these areas as
the atmosphere destabilizes ahead of the boundary. The severe
weather risk should end by late afternoon or early evening. Rain
and storm chances will continue into Friday as the front will be
slow to clear the area before another wave rounds the lagging
trough axis. This will push a reinforcing boundary through the
area, resulting in cooler temps over the weekend. Model guidance
isn't as cold with weekend overnight lows, especially Sunday
morning as clouds and rain chances increase ahead an upper
disturbance sliding through the W-NW flow aloft. Less cloud cover
is expected across the N and NE portion of the forecast area, so
will favor cooler low temperatures in those locations Sunday
morning. The upper pattern will remain active at least into mid
week with several disturbances offering chances for rain and
isolated/scattered storms along with temperatures below seasonal
averages.
&&
.AVIATION...
(00Z TAFS)
Issued at 654 PM CDT Wed Apr 19 2023
The near-term concern will be convective potential at the NE OK
sites with storms from central OK approaching. Current thinking is
that probability of any terminal getting hit directly is still
pretty low, so elected to use VCTS mention for those TAFs thru
06z. Low level moisture return ahead of an approaching front will
result in MVFR cigs overspreading the region during the early
morning hours Thursday. Storm coverage along advancing front may
be sparse initially during the early morning across NE OK, thus
another VCTS mention for most favorable time window. Storm
coverage should increase along front across NW AR and SE OK, so a
more aggressive TEMPO mention was used for the favored time
window. There is also going to be a brief window for IFR cigs just
ahead of the front for those TAF sites as well. Cigs should trend
back toward VFR behind the front, as winds switch to the NW.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 63 76 47 70 / 20 50 10 20
FSM 64 77 54 71 / 10 90 60 40
MLC 63 73 51 69 / 20 70 40 30
BVO 58 75 42 70 / 30 50 10 20
FYV 62 74 48 67 / 10 90 40 40
BYV 64 74 49 64 / 0 80 50 40
MKO 64 74 47 66 / 20 50 30 30
MIO 64 74 47 65 / 20 50 10 20
F10 62 75 48 67 / 20 50 20 30
HHW 64 75 57 69 / 10 90 70 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 AM CDT Thursday for OKZ054>076.
AR...Wind Advisory until 7 AM CDT Thursday for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...14
LONG TERM....23
AVIATION...30Hazardous Weather Outlook National Weather Service Tulsa OK 515 PM CDT Wed Apr 19 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-201015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 515 PM CDT Wed Apr 19 2023 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING INTO THURSDAY ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Eastern Oklahoma. ONSET...This Evening. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Eastern Oklahoma. ONSET...This Evening. SIGNIFICANT WINDS. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Scattered severe thunderstorms have developed over central Oklahoma, and will move northeast. These storms may move into eastern Oklahoma early this evening, and pose a threat of severe weather generally south of Highway 412 and west of Highway 75, with less favorable conditions east of that region limiting the eastward extent of the threat. The main hazard will be large hail and damaging wind, however a low-end tornado threat will exist early this evening. A cold front will move into northeast Oklahoma just before sunrise on Thursday, with more storms possible along the frontal boundary. Strong and gusty southerly winds will continue through tonight. Elevated fire weather concerns will continue this evening across a large portion of eastern Oklahoma and northwest Arkansas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. FRIDAY...No Hazards. SATURDAY...Very High Fire Weather Potential. SUNDAY...No Hazards. MONDAY...Thunderstorm Potential...High Wind Potential. TUESDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. EXTENDED DISCUSSION... Thunderstorms could be ongoing along the front Thursday morning as boundary moves into Northeast Oklahoma. The overall trend in storm intensity should be weakening as the line moves through northeast Oklahoma, but a few strong to severe storms will be possible, with large hail and damaging winds the main threat, though a tornado cannot be ruled out along the leading edge. As the front moves into southeast Oklahoma and west central Arkansas Thursday afternoon, new storm development is likely along and ahead of the front. A highly unstable atmosphere along with strong shear will support severe storms capable of large to very large hail and tornadoes, especially with the early more discrete development. Storms should push south of the region by late afternoon, with some lingering showers and storms possible behind the front through Friday as the main storm system is slow to exit the area. Much cooler weather will follow the cold front for the weekend, with a freeze possible across northern portions of the forecast area both Saturday and Sunday morning. More shower and storm chances arrive on Sunday and last into the middle of next week as a little more active pattern sets up across the central CONUS. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
831 PM CDT Wed Apr 19 2023
OKZ054-200145-
Osage OK-
831 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of north central Osage
County through 845 PM CDT...
At 831 PM CDT, Doppler radar indicated a strong thunderstorm near
Foraker, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Grainola... Foraker...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for northeastern
Oklahoma.
&&
LAT...LON 3700 9629 3677 9658 3689 9675 3700 9665
TIME...MOT...LOC 0131Z 220DEG 37KT 3690 9660
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
836 PM CDT Wed Apr 19 2023
OKZ054-059-200200-
Osage OK-Pawnee OK-
836 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of southwestern Osage
and Pawnee Counties through 900 PM CDT...
At 835 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Pawnee, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Pawnee... Hominy...
Fairfax... Ralston...
Blackburn... Maramec...
Skedee... Sooner Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for northeastern
Oklahoma.
&&
LAT...LON 3650 9703 3651 9701 3653 9700 3653 9696
3656 9689 3658 9689 3660 9691 3659 9695
3672 9685 3645 9636 3619 9672 3616 9679
3618 9682 3625 9682 3625 9691 3626 9693
3633 9693 3634 9703
TIME...MOT...LOC 0135Z 222DEG 45KT 3633 9686
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
900 PM CDT Wed Apr 19 2023
OKZ054-059-200245-
Osage OK-Pawnee OK-
900 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of west central Osage
and northwestern Pawnee Counties through 945 PM CDT...
At 900 PM CDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Sooner Lake, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Pawnee... Fairfax...
Ralston... Burbank...
Skedee... Sooner Lake...
Eastern Kaw Lake... Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for northeastern
Oklahoma.
&&
LAT...LON 3651 9703 3655 9690 3658 9689 3660 9692
3659 9699 3674 9684 3675 9682 3677 9682
3678 9675 3679 9675 3657 9632 3627 9679
3629 9693 3633 9693 3634 9703
TIME...MOT...LOC 0200Z 226DEG 35KT 3646 9691
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1040 PM CDT Wed Apr 19 2023
OKZ054-200415-
Osage OK-
1040 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of southeastern Osage
County through 1115 PM CDT...
At 1040 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northwest of Hominy, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Hominy... Barnsdall...
Wynona... Avant...
Okesa... Pershing...
Nelagoney... Tallant...
Wolco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for northeastern
Oklahoma.
&&
LAT...LON 3655 9600 3649 9600 3634 9652 3636 9653
3637 9652 3639 9652 3640 9654 3639 9655
3651 9662 3674 9611
TIME...MOT...LOC 0340Z 245DEG 36KT 3646 9649
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1053 PM CDT Wed Apr 19 2023
OKZ056-057-200430-
Craig OK-Nowata OK-
1053 PM CDT Wed Apr 19 2023
...A strong shower will impact portions of northern Craig and
northeastern Nowata Counties through 1130 PM CDT...
At 1053 PM CDT, Doppler radar indicated a strong shower 10 miles
east of Lenapah, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Welch... Hollow...
Pyramid Corners... Centralia...
Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3689 9500 3685 9500 3666 9539 3685 9562
3700 9538 3700 9511
TIME...MOT...LOC 0353Z 244DEG 31KT 3684 9544
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe Norman radar (KTLX), 67 km away, was scanning. The volume nearest the first event began at 04:00 UTC.
5 hail. Local standard time, as filed.
Golf ball size hail damaged homes and vehicles.
Grapefruit size hail damaged homes and vehicles.
Large hail nearly the size of grapefruit damaged homes, businesses, and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086244, 1084414, 1086245, 1086247, 1086249.